Paracetamol self-poisoning: when oral N-acetylcysteine saves life? a case report
Paracetamol is the most widely drug involved in accidental paediatric exposures and deliberate self-poisoning cases because of its availability. Nacetyl cystein is the main treatment for this poisoning. We report a case of a 24-year-old Arab female who has deliberately ingested 100 tablets of 500 mg paracetamol each (50g). Her first examination was normal. She has received oral N-acetyl cystein (NAC) 6 hours after the ingestion. Serum paracetamol level done 18 hours post ingestion was 900 mg/l. On review the next days, she did not develop any symptoms of liver failure. However, due to the massive paracetamol ingestion associated with high serum paracetamol levels, oral NAC was continued for 3 days. The patient was discharged well on the fifth day of hospitalization. Our patient has ingested one of the highest paracetamol overdose (50g) with the highest paracetamol blood levels ever reported in medical literature. She was treated, six hours after ingestion, with oral NAC for 3 days without any side effects.